Erectile Dysfunction Drugs are not Risk Free
  by James Occhiogrosso, N.D.


Health Naturally - Home Page

Many men, misled by the overwhelming bombardment of television commercials for Erectile Dysfunction (ED) drugs, are under the mistaken belief that use of such products carries little to no risk.  Nothing could be further from the truth!  In this article, we will examine some known side effects of the currently approved family of ED drugs, Viagra, Cialis and Levitra. 

A recent report in the Journal of Neuro-Ophthalmology found seven men who, after taking Viagra, had typical features of a condition known as nonarteritic ischemic optic neuropathy (NAION.) [1]  

This condition appears to cause damage to the retina of the eye when blood flow to the retina or optic nerve is cut off—essentially producing a stroke in the eye.  The result is sudden vision loss, permanent injury to the nerve, and in some cases, permanent blindness.  The report went on to say that all of the affected individuals had pre-existing conditions like hypertension, diabetes, or elevated cholesterol or lipid levels and concluded that Viagra may induce NAION in individuals with this typical risk profile.  Considering that many men that need Viagra have a similar risk profile, it is obvious that Viagra can increase the risk of eye-related problems.  Of course, this caused quite a stir in the media, and was followed by statements from Viagra’s manufacturer (Pfizer) insisting on its safety.  According to an article in the San Francisco Chronicle on July 1, 2005, more than 800 cases of eye problems were reported to the FDA after using Viagra.  Of these cases, more than 100 resulted in partial or total blindness. [*] 

On July 8, 2005, the government ordered warnings to be put on the labels of the three FDA approved erectile dysfunction drugs, Viagra, Cialis and Levitra while it continues to investigate.  The news that these drugs may have effects on vision is not new.  A paper from the American Academy of Ophthalmology in November of 2003 also mentioned such effects, as did some earlier studies.  Carefully worded warnings are also in the literature that comes with each drug. [2]  

Looking at this evidence, one can only conclude that if you are willing to take Viagra or its analogs to improve sexual function, you are also willing to risk your eyesight.  To this writer, even though the risk is very low, it is not an acceptable tradeoff.

About two years later, a study in the Journal of Laryngology & Otology reported that a 44-year-old man suffered sudden hearing loss after using Viagra.  On review of additional data, the FDA found twenty-nine more cases of sudden hearing loss reported after using this class of drugs.  In Oct of 2007, the FDA added warnings about the potential risk of sudden hearing loss to the same three ED drugs. [3]  In nearly 70% percent of the cases, the loss appeared to be irreversible. Considering that older men are the typical users of ED drugs and hearing loss is common in this group, it is very likely that this—like the blindness noted above—is only scratching the surface.  It is almost certain that many cases go unreported because they are simply not attributed to use of the drug. 

Sometimes side effects of a drug can take years to surface.  For example, Viagra, which has been on the market for about a decade, was recently shown to exacerbate respiratory problems in men with sleep apnea, a condition where a sleeping person repeatedly stops breathing.  [4] 

In addition to the other problems detailed above, both Viagra and Levitra have been associated with epileptic seizures.   A recent paper published in the British Medical Journal reported two cases of epileptic seizures after taking Viagra.  Both men were relatively young, (aged 63 and 54) and had no previous history of epilepsy or other neurological conditions.  Four similar cases were also reported to the manufacturer during clinical trials, but at that time, no correlation was found to the seizures. [5]  More recently, animal tests using Viagra have shown a convulsion-inducing effect.  This effect increased when Viagra was combined with L-Arginine, an essential amino acid often used to enhance nitric oxide levels in men with erectile dysfunction. [6]  In addition, Levitra, which was approved by the FDA in August of 2003, (Viagra was introduced in 1998,) has had similar reports linking it to epileptic seizures in otherwise healthy men.  [7] [8] 

Erectile dysfunction has many causes; the two most common being impaired blood circulation to penile arteries and/or hormone imbalances—particularly low free testosterone.  While ED drugs can help with a man’s erection, they cannot clear clogged arteries or correct a hormone imbalance.  A permanent solution for erectile dysfunction is best achieved by addressing the problem at its source through lifestyle changes and improvement of overall health.

If you are willing to accept the risks, you can use an ED drug to temporarily alleviate the immediate problem.  However, this should be considered a temporary solution.  In that case, discuss the temporary use of Cialis with your doctor.  The FDA approved Cialis in November 2003.  It has a profile that is less likely to cause disturbances with the retina of the eye, and at the time of this writing, I could not find any reports of it causing other problems.  [9] 

Impotence can be a major annoyance to any man.  But treating its source is far more conducive to good health than putting a Band-Aid on it with an ED drug.  A heart attack or a stroke from untreated circulation problems, or hormone related prostate cancer, as well as blindness or epileptic seizures are far more threatening.

In my opinion, long-term use of an erectile dysfunction drug is a prescription for disaster.  While a drug will usually relieve symptoms of the problem, it leaves the underlying cause to fester and possibly grow into something more serious.  There are many natural solutions than can help reverse ED and—in the process—improve your overall health rather than destroy it!

[*] While this discussion specifically mentions Viagraâ  - Cialisâ and Levitraâ could cause similar problems.


Copyright © 2007-2016, James Occhiogrosso, N.D.,
All Rights Reserved Worldwide
Website: http://www.ProstateHealthNaturally.com
Phone:  239-652-0421

Permission is herby granted to post this article on another website provided that the entire article including this copyright notice with website address and all references below are copied and shown with the article.



References:

[1] Pomeranz, H., et al. Nonarteritic Ischemic Optic Neuropathy Developing Soon After Use of Sildenafil (Viagra): A Report of Seven New Cases. Journal of Neuro-Ophthalmology, Vol. 25, No. 1:9-13, March 2005.

[2] Fraunfelder, F, et al, Drug Related Adverse Effects of Clinical Importance to the Opthalmologist. American Academy of Ophthalmology, Nov. 2003.

[3] Dixon, K, FDA adds hearing loss risk to Viagra, others. Reuters Health News, Oct. 18, 2007

[4] Roizenblatt, S., Et al. A Double-blind, Placebo-Controlled, Crossover Study of Sildenafil in Obstructive Sleep Apnea. Archives of Internal Medicine, Vol. 166, No. 16: 1763-1767, Sept. 2006.

[5] Gilad, R., et al. Tonic-clonic seizures in patients taking sildenafil. British Medical Journal, Vol. 325, No. 7369:869, Oct. 2002.

[6] Riazi, K., et al. The proconvulsant effect of sildenafil in mice: role of nitric oxide-cGMP pathway. British Journal of Pharmacology, Vol. 147, No. 8:935-43, April 2006.

[7] Striano, P., et al. Epileptic seizures can follow high doses of oral vardenafil. British Medical Journal, Vol. 333, No. 7574:785, Oct. 2006.

[8] Koussa, S., et al. Epileptic seizures and vardenafil. Revue Neurologique (Paris), Vol. 162, No. 5:651-652, May 2006.

[9] Wright, P.J. Comparison of Phosphodiesterase Type 5 (PDE5) Inhibitors. International Journal of Clinical Practice, Vol. 60, No. 8:967-975, Aug. 2006.